A 47 year old man with chronic hepatitis C was treated with interferon alfa, 3 million units three times a week, and developed widespread plaque psoriasis within weeks of starting interferon therapy. There was no previous history of psoriasis. The psoriasis was characterised by extensive nail involvement and plaques at the interferon injection sites. The patient relapsed after a total of 12 months of interferon and was subsequently treated with interferon and tribavirin (ribavirin) with recurrence of the psoriasis.
- hepatitis C
- interferon alfa
Statistics from Altmetric.com
Interferon alfa is a naturally occurring glycoprotein and an immune modulating agent that is used in the treatment of several medical conditions including hepatitis B and C. There have been reports of exacerbations of autoimmune conditions after the therapeutic use of interferon.1-3 There have also been case reports of exacerbations of psoriasis during interferon therapy.4-6 These flare-ups of psoriasis have usually led to a cessation of interferon treatment. We present a patient who had no previous history of psoriasis, but presented with extensive psoriasis shortly after starting interferon treatment for chronic hepatitis C. Interferon was continued despite persisting active psoriasis.
A 47 year old white man was found to have hepatitis C infection after presenting with abnormal liver function tests. There was a history of intravenous drug use 15 years previously. Serum was positive for hepatitis C virus RNA, genotype 1a using the polymerase chain reaction (PCR), and a liver biopsy specimen showed severe inflammatory changes with probable cirrhosis (Knodell score = 11). There was no past history of skin disease or family history of psoriasis.
He was treated with interferon alfa-2a (Schering-Plough) at a dose of 3 million units (MU) three times a week, and received a total of 12 months of treatment. His transaminase levels reverted to normal and serum hepatitis C virus RNA was not detected while on treatment.
Interferon was initially well tolerated, but three months after starting treatment he presented with severe psoriasis affecting the entire body and scalp. Nail changes were particularly striking and there were plaques of psoriasis over his injection sites (figs 1 and2).
The patient was very keen to continue interferon, despite the psoriasis, in view of his apparent good response to treatment. His psoriasis was treated with emollient, a topical preparation containing betamethasone valerate and coal tar, calcipitriol, and psoralen/ultraviolet irradiation (PUVA) therapy with some benefit; but it remained extensive while he was receiving interferon. He had no evidence of any autoimmune disease while on treatment, although cryoglobulins IgG and κ were detected in the serum.
The psoriasis settled completely after stopping interferon, but the hepatitis C relapsed with the PCR test becoming positive six months after cessation of treatment. He subsequently received a combination of interferon alfa-2a, 3 MU three times a week, and tribavirin (ribavirin) 1200 mg daily with widespread recurrence of the psoriasis, again requiring topical preparations and PUVA treatment.
Interferon is now licensed for the treatment of several conditions including chronic hepatitis C. Moderate cutaneous reactions during treatment with interferon alfa are relatively common and include itching, urticaria, dryness, and hair loss.4
In 1986, Quesada and Gutterman reported three cases of psoriasis aggravated by interferon alfa which was used in the treatment of disseminated malignant disease.5 A further three cases were reported by Hartmann et al in 19896 and the first report of psoriasis associated with interferon treatment of chronic hepatitis C appeared in 1993.7 This case was reported to the Committee of Safety in Medicines (CSM) and an inquiry to the CSM revealed two previous reports of psoriasis associated with interferon alfa-2a and a further three reports of psoriasis associated with other alfa interferons.
In the cases reported in the literature exacerbations of psoriasis usually occurred between one and six weeks after initiation of treatment with interferon but could occur as long as six months after starting interferon treatment. In the majority of cases the psoriasis continued to deteriorate while on interferon leading to discontinuation of treatment. Withdrawal of interferon leads to an improvement in psoriasis and the close temporal relationship between the onset of psoriasis and interferon alfa treatment suggests that the drug may act as a triggering agent. The mechanisms by which interferon may cause a flare up of psoriasis are unclear but could involve an interaction between interferon and other cytokines.
The unusual features in this patient included the lack of any previous history or family history of psoriasis, the extensive nail involvement, and the active plaques around the injection sites. We were able to continue interferon treatment despite the extensive psoriasis, which was treated with topical agents and PUVA therapy. It is of note that the psoriasis was worse over the interferon injection sites, which raises the interesting question of whether this was the result of high local concentrations of interferon or Koebner's phenomenon, when the skin disease appears in response to traumatic injury.
This case demonstrates that psoriasis may be induced or aggravated by interferon treatment for chronic hepatitis C and patients who are known to have psoriasis should be warned about this before starting treatment. Psoriasis rapidly improves when interferon is discontinued, but it is possible to continue interferon during a flare-up of psoriasis if the skin is treated actively.
We thank the Drug Information Centre, Leicester Royal Infirmary for information on CSM reports.